News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: 2 kidney transplants


 Anonymous - Fri Mar 07, 2003 10:33 pm

My sister has had 2 kidney transplants, the last being the my kidney, she was doing great for the las 5 yrs, and then about 1 year ago her creatin level went up, and the main thing is that her blood pressure had gotten out of controll and she is on 4 diffrent blood pressure meds, and none of them seem to keep it under control, she has already had 2 strokes, and I think she is getting really discouraged, I am very worried about her, and wish someone had any ideas, thanks
Tami
 Anonymous - Fri Mar 07, 2003 10:34 pm

Dear Tami,

Your sister's problem seems interesting. First let's address the question about increased blood pressure in a transplant recipient. As a kidney fails, blood pressure can rise, however, there are two scenarios which I am usually very concerned about. The first is of course assuming that your sister takes a calcineurin inhibitor (cyclosporine or tacrolimus) that the level might be high and this would be the cause of her hypertension. The second is the possibility of renal artery stenosis of the transplanted kidney. To rule this out we could look at the resistive indices of the transplanted renal artery or if there is enough suspicion go directly for a CO2 angiogram. There are some other possibilities but these are the ones I would focus on.

The second part of your concern as to the increasing creatinine is a more complicated manner but I would divide this into chronic or acute. The possibilities for acute are plenty. The possibilities for chronic are less. I would like to know the following details: When was the kidney put in, how many matches or mismatches, in what part of the world do you live, what is her immunosuppressive regimen, was the kidney cadaveric or not, where there any post or perioperative complications including delay in the function on the kidney, is she followed by a transplant nephrologist. In addition I would like to know her creatinine immediately after the transplant and every three months after that, her creatinine now as compared to three months ago and her urine analysis results.

Please follow up if you can, I have some ideas to share.

Mark.
 Anonymous - Fri Mar 07, 2003 10:35 pm

Mark, thanks for answering my email, as for where my sister got the kidney, I donated it to her, we were adopted from diffrent mothers, when we were babies, so it was quit a miracale that we matched, we were a 3 or4 atigin match, not sure, she has done really well for about 5 yrs the trasplant was preformed 7 yrs ago in SLC Utah, by Dr Stenson, her Nephroligist, she is on anti rejection drugs, one of wich used to be cyclshporine, they took her off that because they said it had damaged the kidney, now she is on Predizone, which I know has alot of bad side effects, her hair is falling out and wieght gain ect, but the worst thing is her blood pressure, I don't know the all the names of her meds, she is on alot of them, I will have her respond to this article so that she can tell you ecxactly, what her history is, when I first donated to her her Creatin level was .01 but know it has risen to almost 3.0, and she doesnt feel good at all, but I think mostly due to her blood pressure, any way be looking for her response, and I would appriciate any feedback you have, I hate to see her feeling this way, by the way her name is Chris, thanks so much
Tami
 Anonymous - Fri Mar 07, 2003 10:38 pm

Well a 3 or 4 antigen match is a fairly good match. You mention that your sister had "done well for 5 years" after the transplant. This period of time worries me and I would like you to tell me the exact creatinine level in during this five year period and more recently.

The fact that a nephrologist took her off of cyclosporine because it was "damaging the kidney" is also interesting. I would like to know what medicine replaced cyclosporine and this could not be prednisone since prednisone is not a substitute for cyclosporine. This statement implies that either your sister had cyclosporine nephrotoxicity and was take off calcineurin inhibitors and she is inadequately supressed or that cyclosporine could have caused elevated blood pressure. Again this raises the specter of acure or chronic rejection. Finally, I continue to be concerned with transplant renal artery stenosis as a possible diagnosis, particularly if your sisters blood pressure is very difficult to control on adequate doses of medication and if the onset was abrupt. I would order a doppler of the transplanted renal artery. Unfortunately, the last message posted gives me little or no additional information with which to work. My general recommendation at this point is to take her back to a transplant center, possibly in Utah where she had it done and let her be evaluated by a transplant nephrologist. In addition I would perform a renal artery doppler or a carbon dioxide angiogram of the transplanted renal artery.
 nity72 - Sat Aug 09, 2003 4:51 pm

dear sir
we ve a proplem to u femal ptn 34 -year-old transplanted living not related kidneysince 1/8/2003 after 7th day her blood urea :73mg/dl s. creat. 1mg/dl bl.p. 140/90she is on 1- sandimmune( 6mg/kg/12h), steroid 20 mg /24 h immuran 2g / 24 h. her blood urea was before the 7th day 45 mg/dl and in day one was 23mg/dl s. crat. was fluctuating from 1- 1.3 mg/dl her bl.p. was 150/110on the 3rd day and the c.v.p was 17 mmh2o reduction of fluid therapy her bl.p. was 140/90 and c.v.p. became 8mm H2o. the question WHAT IS THE CAUSE OF ELEVATION OF BLOOD UREA??????C2 LEVEL =1300ON THE 5TH DAY . NOW SHE IS COMPAINING OF HAEMATURIA!!!!!!!!!
WAITNIG YOUR OPINION SOON .
THANKS
DR WALEED Z MOHAMED NEPHROLOGIST

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here